Alert archive / Ohio / River Flood Warnings in 2024

River Flood Warning 29, NWS Cleveland, OH

August 8, 2024Summit County, Ohio

NWS Cleveland, OH issued this river flood warning at Aug 8, 2024, 10:23 PM EDT for Summit County, Ohio. It was in force for 111 min.

The area

The outline as issued.

The facts

Issued
Aug 8, 2024, 10:23 PM EDT (02:23 UTC)
Expired
Aug 9, 2024, 12:14 AM EDT
In force
111 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Summit County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cuyahoga River at Old Portage (OLPO1). The gauge peaked at 11.18 ft at Aug 8, 2024, 10:00 PM EDT.

actionminormoderate51008/0908/10
Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
13 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04206000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

999 
WGUS41 KCLE 090223
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
1023 PM EDT Thu Aug 8 2024

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Cuyahoga River At Old Portage affecting Summit County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/cle.

The next statement will be issued Friday morning at 830 AM EDT.

&&

OHC153-091230-
/O.NEW.KCLE.FL.W.0029.240809T0223Z-000000T0000Z/
/OLPO1.1.ER.240809T0149Z.240809T0215Z.000000T0000Z.NO/
1023 PM EDT Thu Aug 8 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Cuyahoga River at Old Portage.

* WHEN...From this evening until further notice.

* IMPACTS...At 11.0 feet, Floodwaters will begin to affect areas 
  along the Cuyahoga River in Cuyahoga Falls and in Munroe Falls 
  near Kennedy Park.

* ADDITIONAL DETAILS...
  - At 10:15 PM EDT Thursday the stage was 11.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 10.5 feet.  - Please visit
    www.weather.gov/safety/flood for flood safety and
    preparedness information

&&

LAT...LON 4123 8159 4123 8152 4117 8153 4116 8139
      4113 8139 4111 8159


$$

Griffin
1 follow-up statement
312 
WGUS81 KCLE 090414
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1214 AM EDT Fri Aug 9 2024

...The Flood Warning is cancelled for the following rivers in Ohio...

  Cuyahoga River At Old Portage affecting Summit County.

OHC153-090515-
/O.CAN.KCLE.FL.W.0029.000000T0000Z-240809T0414Z/
/OLPO1.1.ER.240809T0149Z.240809T0215Z.240809T0256Z.NO/
1214 AM EDT Fri Aug 9 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cuyahoga River At Old Portage.

* ADDITIONAL DETAILS...
  - At 11:15 PM EDT Thursday the stage was 9.8 feet.
  - Forecast...No forecast is available for this location.
  - Please visit www.weather.gov/safety/flood for flood safety
    and preparedness information

&&

LAT...LON 4123 8159 4123 8152 4117 8153 4116 8139
      4113 8139 4111 8159


$$

Maines

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Aug 8, 9:33 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 8, 9:33 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
933 PM EDT Thu Aug 8 2024

.SYNOPSIS...
A trough extends from Tropical Storm Debby across the eastern Great
Lakes. A cold front will move east across the area on Friday as the
remnants of Debby move north towards New York. Another trough will
remain across the eastern Great Lakes through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
930 pm update...
We updated hourly POPs this evening with the heavy and slow
moving thunderstorms activity over north central Ohio. Cloud
tops are starting to warm with the associated convection
indicating that this nearly stationary line of storms is
starting to weaken.

Previous discussion...
Humidity is on the increase again today as dewpoints reach the
lower 70s. Isolated showers have started to develop along and
east of a trough axis that extends from near Ashland to Medina
towards Chardon. This inverted trough extends from Tropical
Storm Debby still well south of the area over the Carolinas.
Instability is building with ML CAPE values of around 1000 J/kg.
Showers and possibly a few thunderstorms are expected to
increase in coverage through the late afternoon and early
evening hours along this boundary and where any outflow
boundaries may kick off additional activity. Model soundings do
initially show some warming near 600mb which could inhibit
vertical growth until mid levels moisten and cool more into the
evening. Any thunderstorm that develops will be capable of
producing heavy rainfall with slow storm motion. Coverage and
duration will likely be limiting factors for a flooding but can
not rule out a Flood Advisory if a persistent cell develops. A
decrease in coverage is expected overnight as we lose
instability, especially after midnight.

On Friday the remnants of Debby will track north across western
Pennsylvania into New York. At the same time an upper level through
will move into the Central Great Lakes shunting the deep layer
moisture generally east of our forecast area. We will hold onto a
chance of rain across portions of Northeast Ohio and a little higher
in Northwest Pennsylvania as a cold front sweeps from west to east.
Conditions will tend to dry out from west to east with highs only
reaching around 80 degrees.  with a little higher pop in NW
Pennsylvania but conditions will tend to dry out from the west.
Humidity will trend much lower behind the front into Friday night.
Breezy northwest winds on Friday will also allow for a much more
comfortable feel with winds of 10-15 mph and gusts to 20-25 mph.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will dig into the northeast this weekend,
bringing a period of relatively cooler and less humid weather. As
various shortwaves and surface troughs drop through they may focus
increases in clouds and perhaps a few showers, especially downwind
of Lake Erie. Overall am expecting a mainly dry weekend with highs
in the 70s and lows in the 50s/near 60 but there are some low POPs
in at times, especially Saturday night and Sunday downwind of Lake
Erie from far northeast OH into northwest PA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Troughing will persist over the northeast through much of next week
with confluence behind it encouraging a mainly quiet week of
weather. Temperatures will start the week on the cooler side of
average (highs on either side of 80 with lows on either side of 60)
and will modestly warm through the period back to near seasonal
values (highs in the low-mid 80s, lows in the 60s). POPs are
generally below forecast inclusion for the long term period.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Conditions will vary from VFR to MVFR ceilings tonight into
Friday morning. There will be some low end MVFR ceilings for
CLE, CAK, YNG, and ERI. There are some scattered showers and
thunderstorms near CLE and CAK where VCTS is mentioned in the
TAF this evening. Ceilings will become VFR later on Friday and
scattered out over NWOH. There is an inverted surface trough
across NEOH this evening. Winds on the east side of this trough
are from the southeast and east 5 to 10 knots. Winds on the west
side of this trough are from the north and northwest 5 to 10
knots. All winds will become from the west and northwest on
Friday 10 to 15 knots with gusts up to 25 knots.

Outlook....Non-VFR possible with periodic and isolated to
scattered showers/thunderstorms Friday night through Monday.

&&

.MARINE...
Northwest winds will increase to 15 or so knots on Friday as the
remnants of Debbie pass well to our east, with winds shifting to the
west-northwest and increasing to near 20 knots Friday evening and
night. Winds remain generally west-northwest in the 15-20 knot range
through Sunday before shifting more westerly and becoming lighter
(less than 15 knots) Sunday night into next week. A period of Small
Craft Advisories and Beach Hazards Statements will likely be needed
Friday evening and night with conditions flirting with criteria
through the weekend. Will wait one more cycle before issuing the
headlines since the conditions don't begin until 24 or so hours from
now and since the end times of any headlines is uncertain. With that
said, choppier conditions will develop during the day Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...FZ
NEAR TERM...KEC/Griffin
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Griffin
MARINE...Sullivan
Hazardous weather outlook, Aug 8, 4:12 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
412 PM EDT Thu Aug 8 2024

LEZ061-142>149-162>169-OHZ003-006>009-013-014-017>023-027>033-
036>038-047-PAZ001>003-092015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Northern Erie-Southern Erie-
412 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-092015-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
412 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a moderate swim risk for Lake Erie beaches on Friday due to
potential for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 6:41 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
641 PM EDT Thu Aug 8 2024

OHZ021-082315-
Summit OH-
641 PM EDT Thu Aug 8 2024

...SHOWERS WITH HEAVY RAINFALL WILL IMPACT CENTRAL SUMMIT COUNTY
THROUGH 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking a cluster of showers with
heavy rainfall over Cuyahoga Falls, or near Akron. These showers
were drifting north.

HAZARD...Heavy rainfall with rates near an inch an hour.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall could cause nuisance street flooding.

Locations impacted include...
Akron, Cuyahoga Falls, Hudson, Tallmadge, Stow, Fairlawn, Munroe
Falls, Richfield, Silver Lake, Peninsula, and Montrose-Ghent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8140 4110 8163 4122 8162 4123 8140
TIME...MOT...LOC 2234Z 179DEG 4KT 4115 8151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Aug 8, 9:14 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
914 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      2 W Akron               41.08N 81.56W
08/08/2024                   Summit             OH   Public

            Several videos on social media showing fast
            moving water on streets and some roads
            impassable.

&&

MG
Local storm report, Aug 8, 9:38 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
938 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      1 SW Bainbridge         41.38N 81.36W
08/08/2024                   Geauga             OH   Public

            Several roads are flooded and impassable.
            Picture from social media shows the
            intersection of Aurora Lake Road and
            Trentstone Circle is impassable.

&&

MG
Local storm report, Aug 8, 9:47 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
947 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      1 WSW Reminderville     41.32N 81.42W
08/08/2024                   Summit             OH   NWS Employee

            Several roads around Twinsburg and
            Reminderville are flooded, impassable, and
            closed to traffic.

&&

MG
Local storm report, Aug 8, 9:53 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
953 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Flash Flood      2 N Barberton           41.04N 81.61W
08/08/2024                   Summit             OH   Broadcast Media

            The ODOT cam at I-76 and Summit Road in
            Barberton shows the interstate is flooded
            with stranded cars on the highway.

&&

MG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTFlash Flood WarningCLESummit5 hr
Aug 8, 8:17 PM EDTFlash Flood WarningCLEGeauga, Portage, Summit5 hr
Aug 8, 8:49 PM EDTFlash Flood WarningCLEHolmes, Medina, Summit, Wayne5 hr
Aug 8, 11:22 PM EDTAreal Flood AdvisoryCLEWayne3 hr
Aug 9, 1:15 AM EDTAreal Flood AdvisoryCLESummit3 hr
Aug 9, 4:01 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain72 hr
Aug 9, 4:02 AM EDTSmall Craft AdvisoryCLE72 hr

Nearby

River Flood Warnings in Ohio, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.